Anyone out there on Propafenone?

Following recent cardiologist vist plus photosynthesis reaction with skin due to long term Amiodarone he felt the time had come to change over to Propafenone 150mg x 3daily. Commenced new treatment on Tuesday, now feeling very breathless. Seen GP this evening and between us felt give the Propafenone over the weekend to see if it settles down (side effects). Anyone else experienced side effects with this Arrythmia control?


8 Replies

  • Hi migmog, I too have been taking Propafenone 3 150mg daily. It doesn't seem to make me breathless and does seem reasonably effective at controlling rhythm, although I have recently increased from 100 mg daily. I started taking it in January of this year. Nick

  • Hi Jackie still in bed struggling with the breathing, just feels as though the lungs are having great problems inhaling and exhaling. So up now for porridge, shower then contacting GP to discuss things. Just feel as though I would like to throw the so and so Propafenone out of the window! Mags

  • Hi Mags,I was on it for years and apart from a slight metalic taste in my mouth had no major problems with it and it did help me a great deal. It does have a beta blocking effect as well so iof you are slightly asthmatic that might be why?


  • Hello Bob, well would normally class myself as healthy set apart from the AF and now recurrent paroxysmal since ablation 5years ago. Was then prescribed Flecanide that did not agree and have been on Amiodarine since then. Seeing GP later and willing accept Amiodarine again until I see Cardiologist at the end of this month. Many thanks to both you and Jackie for listening to me.


  • Hi Mags, I took 900 mg of Propafonone a day until I had my cryo-ablation. In June that was down to 450 mg a day. The only problem I had was shoulder joint pain on the larger dose. I had mri's done on both shoulders and was told I had a torn rotator cuff in one and a bone spur in the other. Once they cut my Propafonone in half the shoulder pain left also. I checked with my pharmacist and a side affect is skeletal bone joint pain. Amazing. Propafonone controlled the episodes of AFib to a point but have not had one episode since March when I had the ablation. I did get breathless when exercising but really never gave it much thought until you brought it to light. I just figured it was the AFib. Not sure GP's know all the side affects. Hope you feel well and get your meds worked out.

  • Hi Mkp, well saw the same GP on Friday (on duty) as of the Thursday - there's always one in the practice that ones not so happy with-it was him!! All he could say was that nothing was obvious - wrong with me - even ECG did not show anything. But as I said to him when I went in was I really felt as bad as when the AF reared its ugly head in the early days. Thankfully now off Propafenone but now back on Amiodarone - no win situation but the only that does not have side affects. So breathing back to nigh enough normal- likewise the rest of me. Take care.


  • Glad you are somewhat happy with the decision they made about your meds. I also wanted to tell you that I am now on a sleep apnea machine. Not because I can't sleep or snore, but my oxygen level drops. These machines are amazing. If you talk to your cardiologist about the breathing issue he might send you to a pulmonologist to do a sleep study test. From my research AFib and sleep apnea and low oxygen go hand in hand. Feel well.

  • Many thanks Mkp had a dearly loved friend and she was diagnosed with sleep apnea and it certainly helped. Unfortunately her heart started playing later. Will think of it for myself, thankfully now back on Amiodarone back to normal rhythm.


You may also like...